C. Difficile - Antibiotics that cause it

Not ready to share? Read other Patient Comments

Did antibiotics cause your C. difficile colitis? Which one(s) did you take?

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver


* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!


I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the white square:

Which antibiotics cause C. difficile colitis?

Although the antibiotic clindamycin (Cleocin) has been widely recognized as causing C. difficile colitis, many commonly prescribed antibiotics also cause colitis. Examples of antibiotics that frequently cause C. difficile colitis include:

  • ampicillin,
  • amoxicillin, and
  • cephalosporins [such as cephalexin (Keflex)].

Antibiotics that occasionally cause C. difficile colitis include:

  • penicillin,
  • erythromycin,
  • trimethoprim, and
  • quinolones such as ciprofloxacin (Cipro).

Antibiotics that rarely if ever cause C. difficile colitis include:

  • tetracycline,
  • metronidazole (Flagyl),
  • vancomycin (Vancocin), and
  • aminoglycosides [such as gentamicin (Garamycin)].

In fact, metronidazole and vancomycin are two antibiotics that are used for treating C. difficile colitis; however, there are rare reports of C. difficile colitis occurring several days after stopping metronidazole.

While most C. difficile colitis in the US is caused by antibiotics, C. difficile colitis also can occur in patients without exposure to antibiotics. For example, patients with ulcerative colitis and Crohn's disease have been known to develop C. difficile colitis without exposure to antibiotics.

Since many antibiotics can cause C. difficile infection, all antibiotics should be used prudently. Self-administration or using antibiotics without an accurate diagnosis or a proper reason should be discouraged. On the other hand, benefits of properly prescribed antibiotics for the right reasons usually far outweigh the risk of developing C. difficile colitis.

Antibiotics can sometimes cause diarrhea that is not due to C. difficile infection. The reason for the diarrhea is not clear. The practical implication is that not all diarrhea associated with antibiotics should be considered to be due to C. difficile and treated as such.

Return to Clostridium Difficile Colitis (Antibiotic-Associated Colitis, C. difficile colitis)

See what others are saying

Comment from: AAA, 45-54 Female (Patient) Published: February 04

I was prescribed clindamycin after a dry socket for a wisdom tooth by the dental surgeon. I suffered with the symptoms for about 3 months after that and ended up in hospital because of dehydration. When I went to my general physician he tested for C difficile and it was positive. The general physicians and gastroenterology specialists all know that clindamycin causes C diff. I don't know why they don't just pull it off the market because it has now caused such damage that I have to call a gastroenterologist before ever taking any antibiotics as they could end up killing me because the C Diff has reoccurred about 4 times now.

Was this comment helpful?Yes
Comment from: Oracle, 55-64 Female (Patient) Published: February 26

I was given clindamycin by my dentist after a tooth extraction. I felt no major ill effects while taking it, but two weeks after I had finished the entire prescribed dose I became so violently and alarmingly ill that I had to be taken to the hospital. That was two years ago, and I still feel the lingering and damaging effects. The colitis I ended up with as a result still flares up, and I am ever wary before taking any antibiotic without first consulting my gastroenterologist, lest there be a recurrence. Why this dangerous drug is still being used at all is inexplicable.

Was this comment helpful?Yes

STAY INFORMED

Get the latest health and medical information delivered direct to your inbox!